According to Mitchell Bradbury, PhD, opiate toxicology and patient self-reports are the most commonly used indicators of appropriate methadone dose, but they can be misleading without also assessing plasma levels.[6] Bradbury and Philip Paris, MD have reported on 55 patients evaluated for methadone dose / opiate withdrawal-related problems, with trough methadone plasma levels obtained on all patients upon entry into the study.[3]

Of interest, there was a wide range of plasma levels at each daily methadone dose. For example, among 4 patients receiving 60 mg/d (milligrams per day), trough levels ranged 10-170 ng/mL; 20 patients receiving 100 mg/d ranged 90-520 ng/mL; and for 10 patients at 120 mg/d the range was 10-440 ng/mL. At each daily methadone dose there were patients well below optimum trough levels. [3]
Positive correlations have been found between opiate-positive urine and patients with psychiatric diagnoses taking psychotropic medications. These patients benefit from higher methadone doses, and serum levels may be especially helpful since they may not stabilize as quickly or effectively as other patients. There also may be limitations in their psychosocial coping mechanisms, or drug interactions with the prescribed medications. [2,3]

Curiously, in the Bradbury/Paris research, there also was a strong positive correlation between patient weight and methadone plasma level. Heavier patients had higher trough levels. [3] Bradbury notes the reasons for this aren't clear and further research is needed. [6]
From Australia, addiction specialist Andrew Byrne, MB, BS reported on trough level studies in 56 patients who were unstable (using illicit opioids) despite receiving up to 150 mg / d of methadone. Serum level findings ranged from 35-330 ng/mL, with an average of 50-150 ng/mL. Weekly methadone dose increases of 15 mg/d up to a maximum of 350 mg daily resulted in considerable improvements, with reduction or elimination of heroin use and enhanced self-reported well-being. [6,7]

However, one patient in this study had a trough level of 700 ng/mL and exhibited excessive sedation with small pupils, so dose was accordingly adjusted downward. Byrne recommends examining all high-dose patients three hours after witnessed dosing to exclude clinical toxicity.[6]